Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 60, NWS Blacksburg, VA

April 3, 2012Alleghany County, Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 3, 2012, 5:59 PM EDT for Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 5:59 PM EDT (21:59 UTC)
Expired
Apr 3, 2012, 7:00 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 6:06 PM EDTHAIL 0.755 Ne Glendale Springs, NCDIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS51 KRNK 032159
SVRRNK
NCC005-009-193-032300-
/O.NEW.KRNK.SV.W.0060.120403T2159Z-120403T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  EASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 700 PM EDT.

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR LAUREL SPRINGS...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTTVILLE...
  LAUREL SPRINGS...
  WHITEHEAD...
  DOUGHTON PARK...
  ABSHERS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3639 8153 3658 8137 3657 8133 3640 8096
      3636 8092 3637 8092 3615 8113
TIME...MOT...LOC 2159Z 301DEG 8KT 3644 8130

$$

KK
3 follow-up statements
715 
WWUS51 KRNK 032214
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT TUE APR 3 2012

NCC005-009-193-032300-
/O.CON.KRNK.SV.W.0060.000000T0000Z-120403T2300Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
614 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN ALLEGHANY...EASTERN ASHE AND NORTHERN WILKES
COUNTIES...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAUREL SPRINGS...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAUREL SPRINGS...
  WHITEHEAD...
  DOUGHTON PARK...
  HALLS MILLS...
  ABSHERS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3615 8113 3639 8153 3651 8137 3653 8124
      3651 8121 3641 8097 3636 8093
TIME...MOT...LOC 2214Z 301DEG 8KT 3642 8126

$$

KK
799 
WWUS51 KRNK 032237
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT TUE APR 3 2012

NCC005-009-193-032300-
/O.CON.KRNK.SV.W.0060.000000T0000Z-120403T2300Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
637 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN ALLEGHANY...EASTERN ASHE AND NORTHERN WILKES COUNTIES...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DOUGHTON PARK...OR NEAR LAUREL SPRINGS...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAUREL SPRINGS...
  DOUGHTON PARK...
  HALLS MILLS...
  ABSHERS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3615 8113 3639 8153 3646 8137 3648 8125
      3647 8112 3641 8097 3636 8093
TIME...MOT...LOC 2237Z 301DEG 8KT 3639 8121

$$

KK
489 
WWUS51 KRNK 032255
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT TUE APR 3 2012

NCC005-009-193-032306-
/O.EXP.KRNK.SV.W.0060.000000T0000Z-120403T2300Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
655 PM EDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALLEGHANY...EASTERN
ASHE AND NORTHERN WILKES COUNTIES EXPIRES AT 700 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3615 8113 3639 8153 3646 8137 3648 8125
      3647 8112 3641 8097 3636 8093
TIME...MOT...LOC 2256Z 301DEG 8KT 3637 8117

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 5:37 PM EDT, 22 minutes earlier.

Area forecast discussion, Apr 3, 5:37 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT TUE APR 3 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD INTO OUR ARE THIS EVENING...
TRIGGERING SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE MOUNTAINS.
SHOWER AND THUNDERSTORM ACTIVITY WILL REMAIN IN THE FORECAST FOR
WEDNESDAY AS A STRONG COLD FRONT WILL SINK SOUTHWARD THROUGH THE
AREA. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...RESULTING IN
DRIER WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 530 PM EDT TUESDAY...

WARM FRONT HAS ADVANCED WELL EAST INTO THE COUNTY WARNING AREA
WITH SURFACE DEW POINTS RISING BACK INTO THE 50S AND LIFTED INDEX
VALUES DOWN TO -6 IN THE WARM SECTOR. HAVE MODIFIED THE
PROBABILITY OF PRECIPITATION IN THE WESTERN COUNTY WARNING AREA TO
ACCOUNT FOR THE LATEST RADAR TRENDS.

AS OF 330 PM EDT TUESDAY...

RADAR IMAGERY INDICATES SPOTTY SHOWER AND THUNDERSTORM ACTIVITY
DEVELOPING WITH THE AFTERNOON HEATING ACROSS THE MOUNTAINS THIS
AFTERNOON...AS A WARM FRONT BEGINS TO LIFT NORTHWARD ACROSS THE
WESTERN PART OF OUR AREA. WILL HAVE TO KEEP OUR EYE ON THIS
ACTIVITY THIS EVENING AS A FEW OF THE STRONGER CELLS HAVE ALREADY BEEN
BORDERLINE SEVERE AT TIMES. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND PERIODS OF VERY HEAVY RAIN. WILL KEEP THE
CHANCE OF RAIN GOING INTO THE OVERNIGHT HOURS...HOWEVER THESE
STORMS WILL DECREASE IN INTENSITY AFTER SUNSET AS DAYTIME HEATING
DECREASES.

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE DURING
THE LATE EVENING HOURS AS A COLD FRONT APPROACHES...AND A
THUNDERSTORM COMPLEX ENTERS OUR AREA FROM THE GREAT LAKES REGION.
WITH INCREASED CLOUD COVER ACROSS THE AREA...ALONG WITH WARM AIR
POOLING ACROSS OUR AREA AHEAD OF THE COLD FRONT...OVERNIGHT
TEMPERATURES WILL BE WARMER THAN LAST NIGHTS...WITH LOWS EXPECTED
TO FALL MAINLY INTO THE LOW TO MID 50S...WITH A FEW LOCATIONS
HOLDING INTO THE LOW 60S.

SHOWER AND THUNDERSTORM ACTIVITY WILL BE WIDESPREAD ON WEDNESDAY
AS THE COLD FRONT SINKS SOUTH INTO OUR AREA. SPC HAS A FEW OF OUR
PIEDMONT COUNTIES HIGHLIGHTED FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS...HOWEVER AFTER INSPECTING SOME OF THE INSTABILITY
INDICIES...CANNOT RULE OUT THE POSSIBILITY OF SEVERE THUNDERSTORM
ACTIVITY ANYWHERE SOUTH OF INTERSTATE 81 DURING THE AFTERNOON.
TEMPERATURES WILL REMAIN A LITTLE COOLER ACROSS THE NORTH WHERE
INCREASED CLOUD COVER WILL INHIBIT HEATING DURING THE
MORNING...BUT EXPECT NEAR 80 DEGREES FURTHER SOUTH WHERE THE
WARMER AIR POOLS AHEAD OF THE FRONT DURING THE AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 400 PM EDT TUESDAY...

MODELS ARE IN AGREEMENT WITH FRONTAL PASSAGE WEDNESDAY WITH FRONT
DRIFTING TO OUR SOUTH AND STALLING WEDNESDAY NIGHT. AFTER
THAT...FOCUS WILL BE ON THE UPPER LEVEL CUTOFF LOW WHICH WILL DRIFT
EAST FROM TX ACROSS THE MID MS VALLEY THURSDAY AND THE TN VALLEY AND
SOUTHERN APPALACHIANS THURSDAY NIGHT...PASSING OFF THE SOUTHEAST
ATLANTIC COAST FRIDAY.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONTAL PASSAGE
WEDNESDAY EVENING SHOULD END FORE MIDNIGHT...THE THREAT FOR
SHOWERS RE-EMERGING ACROSS THE SOUTHERN CWA BY THURSDAY NIGHT AS
THE CENTER OF THE UPPER LEVEL CUTOFF LOW PASSES TO OUR SOUTH. ATTM
WILL PLACE THE HIGHEST POPS ACROSS VA/NC BORDER COUNTIES AND
POINTS SOUTH.

FOR BOTH THURSDAY AND FRIDAY THE FORECAST AREA WILL BE ON THE COOL
SIDE OF THE FRONT...THUS ANTICIPATE RELATIVELY COOL CONDITIONS WITH
LITTLE DIURNAL SPREAD THURSDAY AND THURSDAY NIGHT DUE TO CLOUD COVER
AND PRECIP.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 400 PM EDT TUESDAY

NO MAJOR CHANGES TO THE WEEKEND FORECAST. CURRENTLY ENTERTAINING
MAINLY DRY CONDITIONS FOR THE EASTER WEEKEND...TEMPERATURES
MODERATING...HOWEVER DUE TO THE DRY AIR MASS WHICH IS FORECAST TO
BE OVER THE AREA...DO ANTICIPATE COOLER TEMPERATURES AT NIGHT WITH
THE THREAT FOR FROST IN THE MOUNTAIN VALLEYS.

FLOW NEXT WEEK WHICH INITIALLY LOOKED LIKE IT WOULD GO ZONAL...NOW
LOOKS A LITTLE MORE BLOCKY WITH MEAN TROFS DEVELOPING ON BOTH THE
EAST AND WEST COASTS.  THIS SUGGESTS A COOLER SCENARIO FOR THE
MIDDLE OF NEXT WEEK WITH COOLER NORTHWEST FLOW NOW BEING FORECAST
AFTER MONDAY.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM EDT TUESDAY...

SHOWER AND THUNDERSTORM ACTIVITY WILL AFFECT BLF...LWB AND BCB
THIS AFTERNOON...POSSIBLY REACHING AS FAR EAST AS ROA DURING EARLY
EVENING. THIS ACTIVITY IS SPOTTY IN NATURE...BUT WILL BE CAPABLE
OF PRODUCING 30 KT OUTFLOWS. WILL ALSO HAVE TO WATCH FOR HEAVY
RAIN...CAPABLE OF REDUCING VISIBILITIES TO LESS THAN A MILE FOR
SHORT PERIODS OF TIME. THIS ACTIVITY WILL DIMINISH IN INTENSITY
AFTER SUNSET WHEN DAYTIME HEATING ENDS...HOWEVER SHOWER AND
THUNDERSTORM ACTIVITY WILL SPREAD EAST OVERNIGHT AS ANOTHER COLD
FRONT APPROACHES. CONDITIONS ARE EXPECTED TO REMAIN VFR OUTSIDE
HEAVIER SHOWER AND THUNDERSTORM ACTIVITY.

ANOTHER COLD FRONT WILL PASS THROUGH THE AREA ON WEDNESDAY...
BRINGING A BETTER CHANCE FOR PRECIPITATION AND THE ASSOCIATED MVFR
TO IFR CEILINGS AND VISIBILITIES. THE FORECAST THURSDAY IS IFFY
GIVEN TRACK OF FRONT AND NEXT SFC LOW ACROSS THE TENNESSEE VALLEY
INTO THE SOUTHEAST. MODELS ARE KEEPING AN EASTERLY FLOW INTO THE
AREA WHICH COULD KEEP CIGS DOWN TO SUB VFR. BY LATE FRIDAY INTO
SATURDAY HIGH PRESSURE SHOULD BE ORIENTED WHERE DRIER AIR WORKS IN
FROM THE NORTH BRINGING A RETURN TO VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...AMS/NF
SHORT TERM...PM/RCS
LONG TERM...PM
AVIATION...KK/WP
Hazardous weather outlook, Apr 3, 4:06 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT TUE APR 3 2012

VAZ010-011-013-014-017>020-022>024-034-035-046-047-WVZ042>045-042015-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
406 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FROST IS POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043>045-058-059-042015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
406 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL BE THE FOCUSING
MECHANISM FOR THUNDERSTORMS WEDNESDAY AFTERNOON. A POTENTIAL
EXISTS THAT SOME OF THE STORMS COULD REACH SEVERE LEVELS...WITH
DAMAGING WINDS AND LARGE HAIL THE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-012-015-016-042015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-WYTHE-GRAYSON-CARROLL-
406 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS THIS EVENING MAY CONTAIN LARGE HAIL
AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 3, 5:04 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT TUE APR 3 2012

NCZ002-003-VAZ015-016-032200-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-
504 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON
AND SURRY COUNTIES...

AT 502 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF INDEPENDENCE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 510 PM...FRIES AROUND 515
PM...BAYWOOD AROUND 525 PM...GALAX CITY AROUND 540 PM...ENNICE AROUND
545 PM AND CUMBERLAND KNOB AROUND 600 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3635 8087 3661 8130 3677 8113 3665 8060
      3661 8062

KK
Special weather statement, Apr 3, 5:12 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT TUE APR 3 2012

VAZ012>014-016-017-032215-
CARROLL VA-FLOYD VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
512 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...MONTGOMERY...
PULASKI AND WYTHE COUNTIES...

AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PULASKI...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DUBLIN AROUND 520 PM...GRAHAMS FORGE AROUND
525 PM...DRAPER AROUND 530 PM...CLAYTOR LAKE STATE PARK AROUND 545
PM...ALLISONIA...CLAYTOR DAM...AND PATTERSON AROUND 550 PM...
GRAYSONTOWN AND AND SYLVATUS AROUND 600 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3703 8098 3707 8094 3707 8092 3709 8092
      3716 8084 3719 8077 3697 8036 3673 8065

KK
Special weather statement, Apr 3, 5:38 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT TUE APR 3 2012

NCZ003-004-032245-
STOKES NC-SURRY NC-
538 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT STOKES AND SURRY COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT AIRY...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FLAT ROCK...AND FLAT ROCK AROUND 545 PM...
LEVEL CROSS AROUND 555 PM...ARARAT AROUND 610 PM...WOODVILLE...AND
WOODVILLE AROUND 615 PM...SILOAM AROUND 625 PM AND WESTFIELD AROUND
630 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3626 8047 3626 8050 3627 8054 3628 8054
      3628 8056 3639 8084 3656 8066 3651 8014
      3626 8040 3626 8044 3624 8045

KK
Special weather statement, Apr 3, 5:41 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE APR 3 2012

VAZ007-009-010-012-032245-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
541 PM EDT TUE APR 3 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
TAZEWELL...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GRATTON...AND BLUEFIELD AROUND 555 PM...
BURKES GARDEN AROUND 600 PM...CERES...AND SUITER AROUND 610 PM...
BASTIAN...AND NEBO AROUND 615 PM...BLAND AROUND 620 PM AND MARION
WYTHEVILLE AROUND 625 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3722 8169 3721 8168 3721 8156 3723 8152
      3726 8150 3728 8142 3731 8140 3734 8136
      3695 8088 3676 8114 3677 8115 3676 8119
      3676 8126 3719 8173

KK
Special weather statement, Apr 3, 5:47 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT TUE APR 3 2012

NCZ001-002-018-019-VAZ015-032245-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
547 PM EDT TUE APR 3 2012

...SHOWERS AND THUNDERSTORMS WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...WATAUGA AND WILKES COUNTIES...

AT 545 PM EDT...SHOWERS AND THUNDERSTORMS WERE ALONG A LINE FROM 4
MILES SOUTHEAST OF MOUTH OF WILSON TO JEFFERSON TO 5 MILES NORTHWEST
OF TODD...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MEAT CAMP AROUND 555 PM...WAGONER...
BALDWIN...AND SCOTTVILLE AROUND 600 PM...OTHELLO...AND STRATFORD
AROUND 605 PM...AND TODD AROUND 610 PM...SANDS AROUND 615 PM AND
GLENDALE SPRINGS AROUND 620 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3636 8181 3636 8179 3635 8177 3635 8173
      3640 8174 3648 8154 3664 8135 3640 8097
      3639 8095 3622 8117 3609 8150 3634 8185

KK
Local storm report, Apr 3, 5:53 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             PINEY CREEK             36.55N 81.30W
04/03/2012  E0.25 INCH       ALLEGHANY          NC   FIRE DEPT/RESCUE

            HAIL COVERING THE GROUND

&&

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:31 PM EDTSpecial Weather StatementRNKAlleghany, Surry59 min
Apr 3, 5:38 PM EDTSpecial Weather StatementRNKStokes, Surry67 min
Apr 3, 5:47 PM EDTSpecial Weather StatementRNKAlleghany, Ashe58 min
Apr 3, 6:36 PM EDTSpecial Weather StatementRNKSurry, Yadkin54 min
Apr 3, 7:07 PM EDTSpecial Weather StatementRNKWilkes68 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.